Ohio, 2013

Flood and Heavy Rain in Ohio, July 4, 2013

July 4, 2013 · NWS ILN · 3 events in 1 county or zone

Deep tropical moisture being drawn north across the region helped to produce heavy rain and thunderstorms during the afternoon. Some of these storms produced heavy rainfall with localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Deep tropical moisture being drawn north across the region helped to produce heavy rain and thunderstorms during the afternoon. Some of these storms produced heavy rainfall with localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 4, 4:01 PM EST, 12 minutes earlier.

Area forecast discussion, Jul 4, 4:01 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
501 PM EDT THU JUL 4 2013

.SYNOPSIS...
MULTIPLE DISTURBANCES WILL CONTINUE TO WORK INTO THE AREA OVER THE
NEXT SEVERAL DAYS PROVIDING FOR AN EXTENDED PERIOD OF SHOWER AND
THUNDERSTORM ACTIVITY ACROSS THE AREA.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
EXTENDED THE FLASH FLOOD WATCH TO INCLUDE THE ENTIRE FA THROUGH
FRIDAY AFTERNOON. A STEADY STREAM OF MOISTURE WILL KEEP SHOWERS
ACROSS THE AREA THROUGH THE OVERNIGHT HOURS. THERE WILL BE THE
POTENTIAL FOR SOME BRIEF BREAKS OR DECREASE IN THE INTENSITY OF
THE RAINFALL...ESPECIALLY ACROSS EASTERN PORTIONS OF THE FA THIS
EVENING. THE HEAVIEST RAIN WILL BE DURING THE OVERNIGHT HOURS.

EXPECT THE HEAVIEST RAINFALL TOTALS TO BE NEAR AND WEST OF
INTERSTATE 75 FROM NORTHERN KENTUCKY NORTHWARD TO AROUND DAYTON OHIO.
EXPECT A SHARP CUTOFF IN THE HEAVIER PRECIPITATION ACROSS INDIANA
HOWEVER PORTIONS OF SE INDIANA WILL STILL SEE SOME OF THE HEAVIER
RAINFALL VALUES. THERE IS CURRENTLY A LACK OF LIGHTNING ACROSS THE
FA HOWEVER HAVE A SLIGHT CHANCE IN FOR LATER TONIGHT INTO THE
OVERNIGHT. DO NOT EXPECT TEMPERATURES TO FALL MUCH OVERNIGHT WITH
LOWS GENERALLY IN THE MIDDLE TO UPPER 60S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
THE HEAVIEST WIDESPREAD RAIN ACTIVITY WILL MOVE OUT OF THE AREA
DURING THE EARLY DAYTIME HOURS. ADDITIONAL MORE CONVECTIVE TYPE
ACTIVITY WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS
ON FRIDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A
FEW OF THE STORMS MAY PRODUCE GUSTY WINDS OR SMALL HAIL. EXPECT
SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE INTO THE OVERNIGHT
HOURS FRIDAY NIGHT WITH THE GREATEST COVERAGE ACROSS SE PORTIONS
OF THE FA.

EXPECT TEMPERATURES ON FRIDAY TO BE SLIGHTLY HIGHER THAN ON
THURSDAY WITH PRECIPITATION EXPECTED TO BE MORE SCATTERED IN
NATURE. WENT WITH HIGH TEMPERATURES GENERALLY IN THE UPPER 70S TO
AROUND 80. WENT CLOSE TO GUIDANCE FOR LOW TEMPERATURES FRIDAY
NIGHT WITH LOWS IN THE MIDDLE TO UPPER 60S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
THE WEEKEND WILL BEGIN WITH STACKED HIGH PRESSURE OFF THE NORTH
CAROLINA COAST...AND A GRADUALLY-WEAKENING UPPER TROUGH IN THE
MIDDLE MISSISSIPPI VALLEY. THIS PATTERN WILL ALLOW THE SOUTHERLY
STREAM OF MOISTURE TO CONTINUE THROUGH SATURDAY...BEFORE THE
SITUATION BEGINS TO CHANGE AND THE HIGHEST PRECIPITATION CHANCES
MOVE TO THE EAST. HIGH PRECIPITABLE WATER VALUES AND A RESPECTABLE
AMOUNT OF UPPER SUPPORT STILL SUGGEST SOME THREAT OF WIDESPREAD (AND
POSSIBLY HEAVY) RAINFALL ON SATURDAY...ALTHOUGH PERHAPS NOT AS
SIGNIFICANT AS ON FRIDAY. THE FLASH FLOOD WATCH TIMING WILL REMAIN
WHERE IT IS FOR NOW...THOUGH THERE IS A CHANCE THE THREAT COULD
EXTEND A LITTLE FURTHER IN TIME (INTO SATURDAY)...ESPECIALLY IN THE
SOUTH OR SOUTHEASTERN CWA.

AS OPPOSED TO MODEL RUNS OVER THE PAST DAY OR TWO...RECENT RUNS SHOW
THE END-OF-WEEK PATTERN BREAKING DOWN SLIGHTLY MORE QUICKLY. THE
HIGH OVER THE ATLANTIC WILL FLATTEN AND SHIFT TO THE SOUTH BY SUNDAY
MORNING...ALLOWING THE TROUGH TO EJECT TO THE NORTHEAST OF THE OHIO
VALLEY. PRECIP CHANCES WITH THIS SYSTEM WILL TAIL OFF CONSIDERABLY
AFTER SUNDAY MORNING...WITH THE CWA (ESPECIALLY THE SOUTHERN CWA) IN
AN AREA UNFAVORABLE FOR LIFT BEHIND THE AXIS OF THE TROUGH.

IF THERE IS A BRIEF REPRIEVE ON SUNDAY...IT WILL NOT LAST LONG. BY
MONDAY...A CONVERGENT ZONE WILL SET UP EAST-TO-WEST ACROSS THE
SOUTHERN GREAT LAKES...AND WESTWARD INTO THE PLAINS. THE UPPER FLOW
PATTERN WILL TURN ZONAL...WITH QUICK WESTERLY WINDS SETTING UP NEAR
(OR JUST NORTH OF) THE ILN CWA. SOUTHWEST FLOW AT THE SURFACE WILL
ALLOW FOR TEMPS AND DEWPOINTS TO RISE...AND WITH INSTABILITY
BUILDING EACH DAY...THIS PATTERN LOOKS RATHER CONVECTIVE. THE
ECMWF/GFS RUNS TODAY SHOW A BIT OF CONTINUITY WITH EACH OTHER WITH
REGARD TO AN INITIAL CONVECTIVE BATCH ON MONDAY...WITH VERY
UNSETTLED CONDITIONS UNTIL THE APPROACH OF A COLD FRONT ON THURSDAY.
POPS NEXT WEEK ARE STILL SOMEWHAT TRENDED TO THE DIURNAL CYCLE...BUT
ENHANCED ON MONDAY...AND THEN AGAIN WEDNESDAY INTO THURSDAY AS THE
FRONT APPROACHES. HOWEVER...IT IS LIKELY THAT INDIVIDUAL
DISTURBANCES IN THE QUICK FLOW WILL END UP HAVING LARGE SHORT-TERM
INFLUENCES ON PRECIPITATION PROBABILITIES (IN EITHER DIRECTION FROM
THE STANDARD DIURNAL CURVE).

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
SLY FLOW WILL CONTINUE TO EXIST BETWEEN A H5 LOW OVER THE PLAINS
AND HIGH PRESSURE NEAR BERMUDA THRU THE FCST PERIOD. THIS FLOW IS
PULLING VERY MOIST AIR N FROM THE GULF OF MEXICO.

H8 CONVERGENCE AHEAD OF A 35KT JET IS DRIVING THE CURRENT AREA OF
PCPN ACROSS THE REGION. BEST PCPN COVERAGE AND LOWEST CIGS AND
VSBYS ARE AFFECTING THE WRN TAFS ATTM...AND THEY SHOULD BE THE RULE
FOR MOST OF TONIGHT...ALTHOUGH THE ERN TAFS COULD SEE SOME OCCASIONAL
LOWER CIGS/VSBYS. THINK THE CHC OF THUNDER THIS AFTN IS LOW DUE TO
THE REGION BEING SOCKED IN FROM THE CLOUDS AND RAIN.

TONIGHT STRONGER DYNAMICS DEVELOP. MODELS INDICATING A 40-50 KT
LOW LEVEL JET PIVOTING NORTH THRU THE TAF SITES. EXPECT WIDESPREAD
SHRA TO CONTINUE...BUT WITH THIS ADDITIONAL LIFT...THERE SHOULD
ALSO BE SOME TSRA WITH HEAVY RAIN. HAVE PREVAILING MVFR CONDITIONS
WITH IFR CONDITIONS LKLY AT TIMES IN STORMS.

THE LOW LEVEL JET AND S/W LIFT N OF THE AREA AROUND 12Z ON FRI
LEAVING THE FA IN A LULL. STILL KEPT A VCSH DUE TO THE NATURE OF
THE ATMOSPHERE AS SCT SHRA ARE EXPECTED FRI.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR KYZ089>100.
IN...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...HATZOS
AVIATION...SITES
Hazardous weather outlook, Jul 4, 3:13 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
413 PM EDT THU JUL 4 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-052015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
413 PM EDT THU JUL 4 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS CAN BE EXPECTED FOR THE NEXT FEW DAYS. HEAVY
RAINFALL AND SOME LOCALIZED FLOODING WILL BE POSSIBLE WITH THESE
STORMS. A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 4, 4:08 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
508 PM EDT THU JUL 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLOOD            4 SSE UNION             38.90N 84.65W
07/04/2013                   BOONE              KY   PUBLIC

            RICHWOOD ROAD AT RICHWOOD CHURCH ROAD IMPASSABLE DUE TO
            ESTIMATED 6-8 INCHES OF HIGH WATER.

&&

KURZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Hamilton

When
July 4, 4:13 PM EST to 5:13 PM EST
Where
Hamilton County, 0.56 mi W of Dayton to 1.21 mi W of Dayton
Reported by
Broadcast Media
Coordinates
39.119, -84.440

Water was over Columbia Parkway between Torrance Parkway and Delta Avenue due to heavy rainfall.

Flood, Hamilton

When
July 4, 4:30 PM EST to 5:30 PM EST
Where
Hamilton County, 0.64 mi WSW of Norwood to 0.6 mi W of Norwood
Cause
Heavy Rain
Reported by
Public
Coordinates
39.147, -84.391

Water was over the road at Simpson Avenue and Bedford Street estimated at 2 feet deep due to heavy rainfall.

Heavy Rain, Hamilton

When
July 4, 4:31 PM EST to 5:31 PM EST
Where
Hamilton County, 0.38 mi SE of Blue Ash to 0.48 mi SSE of Blue Ash
Reported by
NWS Employee
Coordinates
39.226, -84.366

South of Montgomery, the highway underpass to Cross County Highway was flooded due to heavy rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464276, 464274, 464278.